MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN BEDSIDE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN BEDSIDE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Break (1069); Fluid/Blood Leak (1250); Fracture (1260); Leak/Splash (1354); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: program director.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the white lumen of a right turbo-ject® double lumen minocycline/rifampin bedside power-injectable picc was leaking.The device was assessed by a vascular access nurse and was determined to be leaking.As a result, the device was removed and replaced.Upon removal, the device was noted to be broken at the 20cm level.No other adverse effects to the patient have been reported.Additional information regarding the device and event has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Correction: h6 (annex a) investigation ¿ evaluation it was reported, by (b)(6), mba, msn, rn of (b)(6) university located in the united states, that on 24jul2021 a turbo-ject® double lumen minocycline/rifampin bedside power-injectable picc (rpn: upicds-5.0-ct-40nt-abrm-1111, lot# 13755492) was leaking and had a hole in the catheter shaft.The device was in place for an unknown duration when leakage at the white lumen was discovered by the venous access port nurse (vap rn).Upon removal of the complaint device, a rupture in the catheter shaft was noted at the 20cm level.As a result, the patient required an additional procedure to replace the picc with a like-product.No other adverse events were reported due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), and quality control, as well as a visual inspection and functional test of the returned device, was conducted during the investigation.Cook received one used device.There was a tear on the shaft of the catheter, approximately 20cm on the catheter measuring from the distal end of the suture wing.Cook was unable to recreate the leak from the white lumen.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record and concluded that sufficient inspection activities are in place to identify these failure modes prior to distribution.Cook reviewed the device history record for lot 13755492 and it's subassemblies and raw material lots.No relevant non-conformances were found.A database search for complaints on the reported lot found no additional complaints reported from the field.Based on the device master record, device history record, and device failure analysis, there is no indication the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Cook also reviewed product labeling.The product ifu, [t_upicabrmtt_rev1] ¿cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers,¿ provides the following information to the user related to the reported failure mode: ¿intended use the cook spectrum turbo-ject picc is indicated for multiple injections of contrast media through a power injector.The maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated, as shown on the following table.Warnings the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use spectrum turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.¿ warnings: ¿catheter tip position should be verified by x-ray and monitored on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to the vessel wall.Tip position should appear to be parallel to vessel wall.The safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use spectrum turbo-ject picc lines with a power injector , the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and static pressure test results are shown in the following table.¿ cook spectrum turbo-ject power injectable picc dynamic and static pressure results ¿*maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over-pressurization of an occluded catheter.¿ precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Patient movement can cause catheter tip displacement.Catheter maintenance: ¿after catheter placement and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Lumen should be flushed with normal saline between administration of different infusates.¿ instructions for use catheter obturator preparation ¿1.Flush catheter with saline solution or sterile water.¿ power injection procedure ¿1.Use only lumens marked ¿ct¿ for power injection of contrast media.Warning: use of lumens not marked ¿ct¿ for power injection may result in catheter failure.5.Ensure adequate blood return and flush catheter vigorously with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter¿ how suplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, it was determined the cause of this event is related to component failure and device design.It is possible that the catheter experienced more pressure then was recommended, but cook is unable to confirm this.This product failure was previously investigated under capa 154487.The capa investigation found that the root cause is related to inadequate flexural strength in a previous hub design change.Investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.Therefore, no additional escalation is required.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT® DOUBLE LUMEN MINOCYCLINE/RIFAMPIN BEDSIDE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12358397
Report Number1820334-2021-02043
Device Sequence Number3834766
Product Code LJS
UDI-Device Identifier00827002239142
UDI-Public(01)00827002239142(17)230111(10)13755492
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2023
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-40NT-ABRM-1111
Device Lot Number13755492
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 08/12/2021
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date07/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown